Anonymous
Anonymous asked in HealthMental Health · 2 months ago

How bad is the weight gain and health problems from taking Seroquel?

I'm a 17-year-old female who is currently being prescribed Seroquel for major depression with some psychotic symptoms. I've been hearing a lot about how much weight is gained in a short period of time when taking this medication along with other side effects such as heart problems or diabetes. This is making me really anxious about taking it. I have Hashimoto's thyroiditis which causes hypothyroidism so it's already pretty difficult for me to maintain a consistent weight. My metabolism is really slow. I know that not every person is the same when it comes to medication, but hearing people I know experience this kinda frightens me. I've had someone talk about how they gained close to 100 pounds in 6 months. If anyone who has taken this medication or is informed at all, would you mind telling me a little more about this? I'm not able to voice my concerns to my psychiatrist at the moment.

6 Answers

Relevance
  • Anonymous
    2 months ago
    Favorite Answer

    It's true anti-psychotics can cause a lot of weight gain. I used to be a slim 58kg and when I took anti-psychotics I gained 30kg and at my highest weight I weighed 88kg. I think that is actually why a lot of people stop taking them or don't take them as regularly as they should. So yeah, I'm not going to lie the weight gain can be really bad and it's worse if you are a woman because it can mess with your female hormones. Men can still gain weight too though.

    I found keeping a food diary of everything I ate helped with the weight gain so instead of just eating when I felt like it I could see exactly what I was eating and how much. Anti-psychotics can cause intense cravings like you have never experienced in your life which can cause you to eat more so you put on weight. I found eating sugar free mints, barley sugars, chewing gum and drinking lots of water can help reduce appetite and cravings. Just eat what you normally eat and try not to binge on unhealthy foods. If you do have cravings try eating something high in protein and low in carbs or a piece of fruit. The reason I say protein based foods is because they keep you fuller for longer than foods high in carbs or junk foods.

  • 2 months ago

    I work with women who have BPD, PTSD/C-PTSD and BD (Bipolar Disorder) with severe co-occurring symptoms: Insomnia, Social Phobia, Psychosis, sever anxiety, MDD ("major depression") and others. I have a general idea what I am talking about. The fact your family or parents are not helping you is a red flag, do you have issues with them? You seem pretty mature and smart ('not troll') but I do not know.

    Anything over 20mg is dangerous, I will include links. Pharmaceuticals in the US/UK earn governments/medical industry trillions of dollars annually. Depending what is wrong there is a lot you need to do or should do.

    It is a big problem with diabetes too:

    https://europepmc.org/abstract/med/15291665

    Like most anti-psychotice Seroquel has literally killed people:

    https://www.abc.net.au/news/2013-11-27/growing-con... (Its killed hundreds in the USA, but this article was pretty good about Australia)

    You generally seem to know/understand this. This is from the FDA (US Government):

    https://www.fda.gov/files/drugs/published/Seroquel...

    "High doses or long-term use of quetiapine can cause a serious movement disorder that may not be reversible. Symptoms of this disorder include tremors or other uncontrollable muscle movements.

    donot Quetiapine is not for use in psychotic conditions related to dementia. Quetiapine may cause heart failure, sudden death, or pneumonia in older adults with dementia-related conditions.

    emt Stop using quetiapine and call your doctor at once if you have the following symptoms: very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors, uncontrolled muscle movements, feeling light-headed, blurred vision, eye pain, increased thirst and urination, excessive hunger, fruity breath odor, weakness, nausea and vomiting.

    Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself."

    Its a dangerous drug like all anti-psychotics/modern pharmaceuticals.

    There is a black box heart warning on it too (cardio):

    https://www.nytimes.com/2011/07/19/health/19drug.h...

    It is also harmful to breasts in men/women. Damages tissue, ducts or changes shape/size. Here is one article:

    https://www.fda.gov/files/drugs/published/Seroquel...

    It is weird someone prescribed you this. It is easier to give you meds though, I guess than actually try to help.

    The pharmaceutical industry is more of a cartel. Mental health care in the US/UK is poor - ok. It is especially disastrous for lower income people. Unless you have $500 a week it is tough.

    Id rethink what you are doing.

    Listenforyou@protonmail.com

    Read the studies and do more research make up your own mind. Remember doctors who give you meds see you more frequently, prescribe meds for the symptoms of the initial meds give you. They are hired for internal research, writing papers, giving speeches and dozens of other things by the pharmaceutical industry. While they are not paid commission on the meds they sell they do get benefits/profit.

  • 2 months ago

    In the future, try smoking weed when you wean off of it to reduce the withdrawal symptoms. Not now cause you're still under 18. When you're of age and your depression fades away and you feel you don't need antipsychotics anymore you can try this. In the meantime focus on healing the mental and start working out.

  • 2 months ago

    I wouldn't take that pill for very long. That's an anti-psychotic. A very powerful drug. You're only 17 years old! Find a way to deal with your issues naturally.. Gaining weight should be the least of your worries when taking this drug.

  • How do you think about the answers? You can sign in to vote the answer.
  • 2 months ago

    i would ask a doctor or a pharmacist this question

  • Anonymous
    2 months ago

    Stick to the healthiest diet you can, with plenty of fruits and vegetables. Avoid all junk foods, sodas, and empty calories. Control portion sizes. Don't skip breakfast. Do not do any mindless eating in front of the TV, especially after the dinner hour, unless it is a healthy snack, such as grapes or apple slices. With all this in mind, you should avoid any unnecessary weight gain.

Still have questions? Get your answers by asking now.